Alert archive / Michigan / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Grand Rapids, MI

March 15, 202123 counties in Michigan

NWS Grand Rapids, MI issued this winter weather advisory at Mar 15, 2021, 11:22 AM EDT for 23 counties in Michigan. It took effect at Mar 15, 2021, 8:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2021, 11:22 AM EDT (15:22 UTC)
In effect from
Mar 15, 2021, 8:00 PM EDT
Expired
Mar 16, 2021, 7:52 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS43 KGRR 151522
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
1122 AM EDT Mon Mar 15 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-152330-
/O.NEW.KGRR.WW.Y.0013.210316T0000Z-210316T1400Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1122 AM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
10 AM EDT TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to one inch is expected north of I-96, and ice accumulations
  of a light glaze is expected along and south of I-96. Winds will
  gust as high as 35 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 8 PM this evening to 10 AM EDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday morning commute.

* ADDITIONAL DETAILS...Main impacts will be to travel as untreated
  roads may become slippery due to light snow as well as a glazing
  of ice. The most vulnerable spots typically include freeway
  ramps and overpasses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

www.weather.gov/grr
4 follow-up statements
353 
WWUS43 KGRR 151850
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
250 PM EDT Mon Mar 15 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160300-
/O.CON.KGRR.WW.Y.0013.210316T0000Z-210316T1400Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
250 PM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS
EVENING TO 10 AM EDT TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations
  north of I-96 of around one inch with locally higher amounts
  possible. A light glazing of ice possible along and south of
  I-96. Winds gusting as high as 35 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 8 PM this evening to 10 AM EDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Main impacts will be to travel as 
  untreated roads may become slippery due to light snow as well as
  a glazing of ice. The most vulnerable spots typically include 
  freeway ramps and overpasses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

www.weather.gov/grr
028 
WWUS43 KGRR 160156
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
956 PM EDT Mon Mar 15 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-161000-
/O.CON.KGRR.WW.Y.0013.000000T0000Z-210316T1400Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
956 PM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
TUESDAY...

* WHAT...Mixed precipitation. Total snow accumulations north of 
  I-96 of around one inch with locally higher amounts possible. A 
  light glazing of ice possible along and south of I-96.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 10 AM EDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Main impacts will be to travel as 
  untreated roads may become slippery due to light snow as well as
  a glazing of ice. The most vulnerable spots typically include 
  freeway ramps and overpasses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

www.weather.gov/grr
715 
WWUS43 KGRR 160702
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
302 AM EDT Tue Mar 16 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-161400-
/O.CON.KGRR.WW.Y.0013.000000T0000Z-210316T1400Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
302 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...Light snow and freezing drizzle.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Plan on slippery road conditions that could impact 
  the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Leave extra time to
reach your destination.

&&

$$

www.weather.gov/grr
819 
WWUS43 KGRR 161152
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
752 AM EDT Tue Mar 16 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-161300-
/O.CAN.KGRR.WW.Y.0013.000000T0000Z-210316T1400Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
752 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow and freezing drizzle has ended and the advisory is cancelled.

$$

www.weather.gov/grr

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter weather advisory went out at Mar 15, 9:58 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 15, 9:58 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
958 AM EDT Mon Mar 15 2021

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 256 AM EDT Mon Mar 15 2021

- Low pressure brings snow/wintry mix tonight
- Another Low brings chance snow/rain Thursday

&&

.UPDATE...
Issued at 957 AM EDT Mon Mar 15 2021

I did a quick update to our weather grids for this afternoon and
evening. The result is an increase in POP but the amount and type
of precipitation largely remain unchanged. Seems the heaviest
snowfall will be near and north of Route 20 overnight. There is a
secondary area of enhanced lift created by a coupled jet feature
that happens north of GRR around midnight. This will result in
around an inch of snow in that area. I would not be surprised if
some area see two inches.

Also we have a second area of precipitation associated with the
700 mb low that will track east northeast across our southern CWA
around sunrise. That could being a mixed of rain and snow at that
time. Some freezing drizzle or drizzle is possible after midnight
between these areas of precipitation.

&&

.DISCUSSION...(Today through next Sunday)
Issued at 256 AM EDT Mon Mar 15 2021

- Low pressure brings snow/wintry mix tonight

There are two low pressure areas to watch this week. The first is
forecast to slowly approach from the southwest on this morning. A
wintry mix possible by this evening morning across the southwest
forecast area. This area of mixed precipitation spreads north this
evening and weakens by Tuesday as the low occludes and dry air
continues to feed into Lower Michigan on easterly flow. This is a
favorable synoptic setup for freezing rain but QPF is relatively
light so impacts are not expected to be great. P-type may be
mostly snow across the central and northern forecast area where
model soundings show thermal profiles below freezing through the
column.

- Another Low brings chance snow/rain Thursday

A second low forms over the Southern Plains quickly in the wake
of the first one, and tracks northeast. There have been both
northward and southward trends in recent model guidance, but
enough spread to suggest that at least our southern forecast area
will get precip on Thursday. P-type is an issue. The model
guidance shows a high centered to the north as a source of cold
air, but thermal profiles across the southern zones are marginal
for snow. Further north soundings are cold enough for snow or
mixed precip to be the most likely p-type. The storm moves east
by Friday night and Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 717 AM EDT Mon Mar 15 2021

VFR conditions through the afternoon then MVFR and patchy IFR in
snow and mixed precipitation this evening after 00Z. East winds
will gust over 20 knots today into this evening.

&&

.MARINE...
Issued at 256 AM EDT Mon Mar 15 2021

Offshore winds over the next couple days with wave heights near
shore only about 2 to 3 feet. Small craft advisory is for winds
to 30 knots.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ844>848.

&&

UPDATE...WDM
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Mar 15, 3:12 AM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
312 AM EDT Mon Mar 15 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160715-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
312 AM EDT Mon Mar 15 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Snow or mixed precipitation tonight could cause some slippery
travel conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-160715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
312 AM EDT Mon Mar 15 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds of 25 knots will be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:50 PM EDTSmall Craft AdvisoryGRR28 hr

Nearby

Winter Weather Advisories in Michigan, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.